What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 3:09 AM EST, 59 minutes earlier.
Area forecast discussion, Aug 21, 3:09 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
409 AM EDT Wed Aug 21 2019
.SYNOPSIS...
It will become warm and muggy today as a warm front tracks
northward. Several rounds of showers and thunderstorms are
expected today into this evening, with some storms possibly
becoming severe. Additional rain showers are possible on
Thursday into Thursday night as a cold front slowly crosses the
area. Fair and cool weather is forecast for Friday into
Saturday, with isolated showers possible by Sunday as an upper
level disturbance passes nearby.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Slight Risk for Severe Thunderstorms across eastern NY and
adjacent western New England for today...
As of 410 AM EDT, clusters of showers and thunderstorms have
rapidly developed ahead of an approaching warm front, with most
concentrated activity currently entering the Mohawk Valley and
tracking northeast. Expect showers and thunderstorms to continue
through daybreak, with locally heavy downpours and frequent
lightning possible.
This initial band of showers/storms seems to be tied to a surge
of mid level warm advection, with the nose of a strengthening
low level jet segment approaching from the northern mid Atlantic
states.
Additional showers and thunderstorms were ongoing across western
NYS and PA. These showers/storms were closer to a mid/upper
level shortwave located across the central/eastern Great Lakes.
It is this feature that looks to bring the main threat for
severe thunderstorms today.
As this wave approaches from the west, south to southwest winds
within the mid levels of the atmosphere are expected to increase
to 30-40 KT, resulting in strong deep-layer shear. Combined with
increasing instability with HREF mean MUCAPE reaching 1000-2000
J/kg, should support organized convection late this morning
through at least mid afternoon. It appears that the greatest
threat for severe thunderstorms will be from the eastern Mohawk
Valley into the Saratoga region, and points south and east,
possibly maximized immediately south and east of the Capital
Region into the mid Hudson Valley, NW CT and into Berkshire
County where instability may be slightly greater if breaks in
the clouds briefly develop later this morning. Main threats will
be damaging winds, however large hail will also be possible with
the strongest storms due to the rather strong deep layer shear.
In addition, low level helicity (both 0-1 km and 0-3 km)
increase to over 100 m2/s2 within portions of the Hudson River
Valley and points east early this afternoon. So, can not rule
out a tornado or two.
Heavy rainfall will also be a threat today, as there is some
potential for training/backbuilding of cells, despite relatively
quick forward movement. This potential may be maximized across
portions of the Mohawk Valley, Saratoga County into southern VT,
where enhanced low level convergence is suggested by some
mesoscale models. Isolated flash flooding may occur if cells
train and repeated thunderstorms occur in any location.
Otherwise, even non-training cells will easily have the
potential to cause ponding of water in poor drainage, urban and
low lying areas.
It appears the best potential for severe thunderstorms time-wise
may be roughly between noon and 4 PM, with a possible decrease
in severe threat from west to east after 4 PM as the mid level
wave passes into New England.
Highs reaching the mid 70s to lower 80s most areas, although
some mid/upper 80s could occur if some sun breaks through at
times within the mid Hudson Valley and lower elevations in NW
CT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Tonight, there still could be isolated to scattered
thunderstorms through midnight, as mid level heights continue
lowering with the approach of the main trough and surface cold
front from the west. Convective chances should decrease after
midnight, with patchy/areas of fog possibly developing. Lows
mainly in the 60s.
Thursday, the surface cold front will slowly cross the region
from NW to SE, with the approach of a positively tilted trough
from the Great Lakes. Isolated showers will remain possible
until the front passes, and can not rule out some non-severe
thunderstorms across portions of the mid Hudson Valley and NW CT
during the early-mid afternoon hours as HREF mean MU CAPES reach
500-1000 J/kg. Highs should reach the lower/mid 80s in valley
areas, and 70s most higher terrain areas. Some upper 80s may
occur across portions of the mid Hudson Valley where downsloping
NW winds will be possible.
Thursday night, the 00Z/21 NAM and ECMWF suggest a wave of low
pressure potentially ripples along the frontal boundary to our
south. This may allow showers to redevelop and expand as far
north as the I-90 corridor. Have indicated slight chance to low
chance PoPs to account for this possibility. Lows in the 50s to
lower 60s.
Friday-Friday night, cooler and less humid conditions are
expected. Still can not rule out an isolated shower Friday with
the passage of the main upper level trough/cold pool, with
chances mainly across northern areas. Highs Friday mainly in the
70s in valleys, with some 60s across higher terrain areas. Lows
Friday night in the 50s, with 40s possible across northern
areas.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Despite some differences in the modeled flow pattern between the
ECMWF and NCEP camps, fairly good agreement that the long term
period will have very low probability of hazardous weather. The
airmass will likely be fairly dry with model consensus of PWATs less
than 0.75 inches for the most part except perhaps for Tuesday. The
main difference within the medium range guidance is that the last
two runs of the ECMWF show a deeper and westward-shifted trough
compared with the GFS/GEFS mean. The ECMWF suggests this low cuts
off and hovers over the region for Sunday/Monday, while the GFS/GEFS
mean shunt the trough eastward and do not develop a cutoff, allowing
the upstream ridge to build overhead. The difference in the sensible
weather with a cutoff would likely be more cloud cover and perhaps
some diurnal showers. At this time, will lean toward the NCEP
solution noting the absence of GEFS members showing a cutoff. The
upshot is a dry forecast for Saturday through Monday with
comfortable humidity levels and temperatures near to slightly below
normal. Will introduce chance PoPs for Tuesday as the GFS and some
GEFS members indicate the ridge shifting east with ascent and
moisture return ahead of an advancing trough.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 0530Z, mainly clear skies over the terminals with bands of
cirrus advancing from the west. Typical fog has developed at
KGFL, and expect this to continue at times through around 10Z or
so when it may dissipate some as a thicker area of midlevel
clouds approaches. In the 10-14Z timeframe, there are signals
that showers and possibly some isolated thunderstorms will
develop along a diffuse warm front. Handled this with prevailing
SHRA and VCTS. Will keep flying conditions VFR with this
activity, but there could be some MVFR cigs/vsby and even
potentially some IFR if a heavier downpour associated with a TS
develops.
Attention then turns to potential for convection from the late
morning into the evening. Low confidence forecast with respect
to timing and coverage of convection. Lingering cloud cover and
showers in the late morning/early afternoon may hamper
instability, especially at KGFL. However, there is enough of a
signal to mention PROB30 for TS at all terminals. For KGFL/KALB,
the most favored timeframe is 17-21Z, while at KPOU/KPSF it is
18-24Z. If breaks in the clouds/showers develop late morning
into early afternoon, strong to severe thunderstorms will be
possible with damaging winds and large hail becoming the
hazards. Brief periods of IFR vsby is possible in heavier
showers and thunderstorms during this timeframe, but outside of
thunderstorms expect mainly VFR conditions with stratocumulus
based around 3.5-5kft AGL.
After 00Z.22, showers and thunderstorms will decrease in
intensity and coverage. Some mist may develop where rainfall
occurred earlier, especially at KGFL/KPSF.
Winds will remain less than 10 kt through the TAF period,
becoming mainly southerly during the day today.
Outlook...
Thursday Night: Low Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
It will become warm and muggy today as a warm front tracks
northward. Several rounds of showers and thunderstorms are
expected today into this evening, with some storms possibly
becoming severe. Additional rain showers are possible on
Thursday into Thursday night as a cold front slowly crosses the
area. Fair and cool weather is forecast for Friday into
Saturday, with isolated showers possible by Sunday as an upper
level disturbance passes nearby.
&&
.HYDROLOGY...
An anomalously moist airmass will spread back into the region
today with PWAT values increasing to 1.50-2.00 inches. Numerous
showers and thunderstorms are expected to develop in the moist
airmass, and any storm will be capable of heavy rainfall.
Though individual storms may be fast moving, there is potential
for repeated rounds of storms which will lead to the threat of
urban/poor drainage flooding and possible isolated flash
flooding.
Isolated showers are possible Thursday, with showers possible
across southern areas Thursday night.
Mainly dry conditions are expected Friday into Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...SND/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...Thompson
AVIATION...Thompson
FIRE WEATHER...MSE/KL/Thompson
HYDROLOGY...MSE/KL/Thompson
Hazardous weather outlook, Aug 21, 3:19 AM EST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
419 AM EDT Wed Aug 21 2019
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
419 AM EDT Wed Aug 21 2019
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.
.DAY ONE...Today and tonight.
Thunderstorms are likely today into early tonight. There is a slight
risk for severe thunderstorms, with the main threat being damaging
wind gusts. Large hail and an isolated tornado can not be ruled out.
Locally heavy rainfall may lead to urban and poor drainage flooding,
with isolated flash flooding possible. Thunderstorms will generally
move from the west southwest, toward the east northeast at 25 to 30
mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated thunderstorms are possible across portions of the mid Hudson
Valley and northwest Connecticut Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
In the hours before
Special weather statement, Aug 21, 2:43 AM EST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Albany NY
343 AM EDT Wed Aug 21 2019
NYZ038>040-047-210830-
Southern Fulton-Schoharie-Southern Herkimer-Montgomery-
343 AM EDT Wed Aug 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FULTON...
NORTHWESTERN SCHOHARIE...SOUTHERN HERKIMER AND MONTGOMERY COUNTIES...
At 343 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near West Winfield to Ames. Movement was
northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Amsterdam, Johnstown, Little Falls, Canajoharie, Fonda, Fort Plain,
St. Johnsville, Ephratah, Hagaman, West Winfield, Sharon Springs,
Fort Johnson, Ames, Jordanville, Tribes Hill, Glen, Charleston,
Warren, Fultonville and Palatine Bridge.
This includes Interstate 90 between exits 27 and 29A.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4304 7485 4299 7410 4298 7410 4292 7409
4277 7453 4278 7467 4283 7465 4290 7488
4284 7489 4282 7491 4291 7510 4286 7514
4286 7521 4287 7521
TIME...MOT...LOC 0743Z 245DEG 20KT 4286 7513 4284 7459
DBTSpecial weather statement, Aug 21, 3:28 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Albany NY
428 AM EDT Wed Aug 21 2019
MAZ025-NYZ060-061-210915-
Southern Berkshire-Eastern Columbia-Western Columbia-
428 AM EDT Wed Aug 21 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN BERKSHIRE
AND SOUTHERN COLUMBIA COUNTIES...
At 428 AM EDT, strong thunderstorms were clustered near Ancram, or 11
miles east of Saugerties, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Great Barrington, Livingston, Copake, Sheffield, Austerlitz, Ancram,
Philmont, Housatonic, Stockbridge, Hillsdale, Taghkanic, Monterey,
Alford, Pachin Mills, Ancramdale, Hartsville, Churchtown, Glendale,
Linlithgo Mills and North Hillsdale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4205 7348 4205 7352 4203 7352 4199 7364
4201 7373 4213 7382 4240 7343 4215 7318
TIME...MOT...LOC 0828Z 244DEG 20KT 4207 7373
KSLSpecial weather statement, Aug 21, 3:31 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Albany NY
431 AM EDT Wed Aug 21 2019
NYZ039>041-047>050-082-210915-
Southern Fulton-Eastern Schenectady-Schoharie-Northern Fulton-Western
Schenectady-Montgomery-Southern Saratoga-Northern Saratoga-
431 AM EDT Wed Aug 21 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SCHENECTADY...
SOUTHWESTERN SARATOGA...SOUTHEASTERN FULTON...NORTHERN SCHOHARIE AND
MONTGOMERY COUNTIES...
At 430 AM EDT, strong thunderstorms were clustered near Tribes Hill,
or near Fonda, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Scotia, Cobleskill, Canajoharie,
Fonda, Glenville, Duanesburg, Broadalbin, Hagaman, Richmondville,
Sharon Springs, Fort Johnson, Delanson, Galway, Ames, Rotterdam
Junction, East Glenville and Burnt Hills.
This includes the following highways...
Interstate 88 between exits 20 and 23.
Interstate 90 between exits 26 and 29.
Interstate 890 between exits 1a and 1b.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4321 7405 4289 7379 4260 7461 4278 7467
4283 7465 4284 7469 4285 7469
TIME...MOT...LOC 0830Z 244DEG 21KT 4287 7431
KSLSpecial weather statement, Aug 21, 3:40 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Albany NY
440 AM EDT Wed Aug 21 2019
NYZ040-047-048-051-210930-
Schoharie-Western Schenectady-Montgomery-Western Albany-
440 AM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...
NORTHWESTERN ALBANY...CENTRAL SCHOHARIE AND SOUTHEASTERN MONTGOMERY
COUNTIES...
At 440 AM EDT, a strong thunderstorm was located over Summit, or 7
miles southwest of Cobleskill, moving northeast at 35 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cobleskill, Duanesburg, Berne, Middleburgh, Summit, Schoharie,
Richmondville, Delanson, Central Bridge, Knox, Esperance, Duane,
Rockwell Corners, West Berne, Warnerville, Quaker Street, Becker
Corners, West Fulton, Shutts Corners and Barnerville.
This includes Interstate 88 between exits 20 and 24.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4262 7463 4288 7420 4268 7403 4265 7403
4249 7457 4259 7466
TIME...MOT...LOC 0840Z 240DEG 31KT 4258 7454
KSLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850282, 850283, 850284, 850285, 850280, 850286, 850287, 850288, 850289, 850290, 850291, 850292, 850281, 850293, 850276, 850294, 850295, 850296, 850297, 850268, 850298, 850277, 850278, 850299, 850300, 850269, 850265, 850302, 850267, 850270, 850279, 850303, 850273, 850304, 852635, 850305, 850274, 850275.